Alert archive / North Carolina / Special Weather Statements in 2016

Special Weather Statement, NWS Raleigh, NC

August 2, 2016Scotland County, North Carolina

NWS Raleigh, NC issued this special weather statement at Aug 2, 2016, 12:38 AM EDT for Scotland County, North Carolina. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2016, 12:38 AM EDT (04:38 UTC)
Expired
Aug 2, 2016, 1:30 AM EDT
In force
52 min
Issued by
NWS Raleigh, NC

County Scotland County, NC

The radar

The Raleigh/Durham radar (KRAX), 124 km from the middle of the area, began a volume at 04:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 4.6 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2016-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 757 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2016-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
757 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1459 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

977 
WWUS82 KRAH 020438
SPSRAH

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1238 AM EDT TUE AUG 2 2016
 
NCZ075-084>086-020530-
SCOTLAND   NC-RICHMOND   NC-HOKE   NC-MOORE   NC-
1238 AM EDT TUE AUG 2 2016

 ...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF SCOTLAND...
SOUTHEASTERN RICHMOND...SOUTHWESTERN HOKE AND SOUTH CENTRAL MOORE
COUNTIES UNTIL 130 AM EDT...

AT 1235 AM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTH OF HOFFMAN...OR 10 MILES NORTHWEST OF LAURINBURG...MOVING
NORTHEAST AT 20 MPH.

HEAVY RAIN AND MINOR FLOODING IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LAURINBURG...ROCKINGHAM...RAEFORD...PINEHURST...HAMLET...ABERDEEN...
HOFFMAN...ANTIOCH...PINEBLUFF AND DOBBINS HEIGHTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING. 

&&

LAT...LON 3489 7978 3519 7947 3488 7913 3483 7919
      3484 7935 3482 7936 3478 7934 3471 7956
TIME...MOT...LOC 0435Z 238DEG 17KT 3490 7955 

$$

22

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Aug 1, 10:23 PM EDT, 2 hours 15 minutes earlier.

Area forecast discussion, Aug 1, 10:23 PM EDT, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
1023 PM EDT MON AUG 1 2016

.SYNOPSIS...
An upper level trough will cross the Northeast and Middle Atlantic
states through Tuesday. An associated surface cold front will settle
south through VA Tuesday and through NC Tuesday night. High pressure
will follow for Wednesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1023 PM Monday...

Latest mesoanalysis shows that the environment across central NC has
stabilized and latest radar trends show much of central NC precip-
free at this time.  However scattered showers and tstms are
persisting just to our south, and a few light showers are
approaching the Triad from the northwest. Given the aforementioned
environment, the latest HRRR shows an overall decreasing trend in
this nearby activity as we head through the midnight time-frame. But
since these showers and tstms are close-by, prefer to keep a mention
of isold-scat activity at least through 06z or so (esp across our
southern tier zones and Triad zones), then will decrease pops below
10% thereafter for the rest of the night. Overnight temps in the low-
mid 70s.

&&

.SHORT TERM /TUESDAY AND TUESDAY NIGHT/...
As of 315 PM Monday...

Tuesday shaping up to be a carbon copy of today. Pockets of early
morning low clouds and fog will lift by mid-late morning, with
scattered t-storms erupting by early-mid afternoon. Convective
parameters favor initial development near or east of the highway 1
corridor, with secondary development in vicinity of the western
piedmont by late afternoon/early evening.  While atmosphere will be
characterized as moderately unstable, lack of a trigger aloft and a
weakly sheared environment suggest that bulk of storms will remain
below severe criteria, and pulse type in nature. Still, some storms
will produce an excessive amount of lightning along with torrential
downpours.

High temps Tuesday fairly close to normal, in the near 90-lower 90s
range.

A weak s/w in the mid levels will cross VA Tuesday night. This
feature will aid to push a sfc front into central NC. This system
may allow a few showers/storms to linger over central NC into the
overnight hours. Overnight temps again in the low-mid 70s.

&&

.LONG TERM /Wednesday through Monday/...
As of 330 PM Monday...

The backdoor cold front is expected to settle along our southern and
SW sections Mon, propelled by the mid level shortwave trough
shifting eastward off the Northeast coast and ensuing light NW
steering flow over the region. This front nudges a bit further south
on Thu as a narrow surface ridge centered off the Northeast coast
noses southwestward through central/western NC. Models still show
high PW (above 2.0") both days, but with marginal CAPE values even
at peak heating, mainly in the southern CWA. Will focus low chance
(~30%) pops across the south and west CWA with just isolated or
lower chances elsewhere as more stable low level air advects in from
the NW. With thicknesses running slightly below normal during this
period, we should see highs from the upper 80s to lower 90s, a tad
under climatology, with lows around 70 to the lower 70s.  Brief weak
mid level ridging will then extend up through the Eastern states,
with the comparatively cool surface ridge losing its grip in favor
of the more southern ridge centered south of Bermuda, which will
lead to southwesterly low level return flow and warming thicknesses
for Fri into Sat. A northern stream low crossing southeast Canada
and associated broad mid level trough will help push another frontal
zone southward into the area by Sat night or Sun, which should bring
a little drying and slight cooling back down to normal or a bit
lower by Sun/Mon. Precip chances still look lower than climatology
especially across the north with lower projected CAPE and little to
no dynamic forcing for ascent, so will hold onto chance pops at
most, mainly afternoons, higher south and lower north. Expect highs
to return to the lower to perhaps mid 90s Sat/Sun, and around 90 to
lower 90s Mon with some dip in thicknesses near and behind the
front. -GIH

&&

.AVIATION /00Z Tuesday through Saturday/...
As of 738 PM Monday...

24-Hour TAF period: With the exception of brief periods of reduced
cigs and visbys occurring with showers/storms (MVFR/IFR) or in the
early morning hours with some low stratus (IFR/LIFR), expect mainly
VFR conditions to prevail through the TAF period. Convective
coverage is waning this evening, though some additional activity is
possible at KINT and KGSO later this evening/tonight. Weather
conditions Tuesday should be similar to today in coverage and
location. Any fog/low stratus that develops Tuesday morning should
dissipate by 14Z or so. -KC

Looking ahead: VFR conditions should occur through most of the
period Wednesday through Saturday though there will be instances of
early morning low clouds and fog. Expect a downward trend in
convective activity through the remainder of the work week. -WSS

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...MS
NEAR TERM...np
SHORT TERM...WSS
LONG TERM...Hartfield
AVIATION...KC/WSS
Hazardous weather outlook, Aug 1, 5:19 AM EDT, 19 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
519 AM EDT MON AUG 1 2016

NCZ007>011-021>028-038>043-073>078-083>086-088-089-020930-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
519 AM EDT MON AUG 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EVENING... MAINLY OVER THE EASTERN PIEDMONT... SANDHILLS...
AND COASTAL PLAIN. LOCALLY HEAVY RAIN MAY PRODUCE URBAN AND SMALL
STREAM FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 2, 12:38 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1238 AM EDT TUE AUG 2 2016

NCZ075-084>086-020530-
SCOTLAND   NC-RICHMOND   NC-HOKE   NC-MOORE   NC-
1238 AM EDT TUE AUG 2 2016

 ...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF SCOTLAND...
SOUTHEASTERN RICHMOND...SOUTHWESTERN HOKE AND SOUTH CENTRAL MOORE
COUNTIES UNTIL 130 AM EDT...

AT 1235 AM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTH OF HOFFMAN...OR 10 MILES NORTHWEST OF LAURINBURG...MOVING
NORTHEAST AT 20 MPH.

HEAVY RAIN AND MINOR FLOODING IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LAURINBURG...ROCKINGHAM...RAEFORD...PINEHURST...HAMLET...ABERDEEN...
HOFFMAN...ANTIOCH...PINEBLUFF AND DOBBINS HEIGHTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.

&&

LAT...LON 3489 7978 3519 7947 3488 7913 3483 7919
      3484 7935 3482 7936 3478 7934 3471 7956
TIME...MOT...LOC 0435Z 238DEG 17KT 3490 7955

22

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 1:18 PM EDTSpecial Weather StatementRAHGranville, Person57 min
Aug 2, 1:43 PM EDTSpecial Weather StatementRAHOrange47 min
Aug 2, 2:17 PM EDTAreal Flood AdvisoryRAHAlamance, Durham, Granville, Orange, Person, Vance118 min
Aug 2, 3:18 PM EDTSpecial Weather StatementRAHWake57 min
Aug 2, 3:33 PM EDTSpecial Weather StatementRAHEdgecombe, Franklin, Halifax, Nash, Warren, Wilson72 min
Aug 2, 4:12 PM EDTSpecial Weather StatementRAHForsyth63 min
Aug 2, 4:26 PM EDTAreal Flood AdvisoryRAHForsyth64 min
Aug 2, 4:45 PM EDTSpecial Weather StatementRAHJohnston60 min
Aug 2, 5:07 PM EDTAreal Flood AdvisoryRAHEdgecombe, Halifax, Nash53 min
Aug 2, 5:08 PM EDTAreal Flood AdvisoryRAHJohnston, Wake52 min
Aug 2, 6:35 PM EDTSpecial Weather StatementRAHRandolph25 min
Aug 2, 6:46 PM EDTAreal Flood AdvisoryRAHChatham, Orange3 hr
Aug 2, 7:09 PM EDTAreal Flood AdvisoryRAHChatham, Lee, Montgomery, Moore, Randolph36 min
Aug 2, 7:21 PM EDTFlash Flood WarningRAHAlamance, Durham, Orange3 hr
Aug 2, 7:47 PM EDTAreal Flood AdvisoryRAHMontgomery, Stanly58 min

Nearby

Special Weather Statements in North Carolina, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.